Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

May 25, 2021Allamakee County, Iowa

NWS La Crosse, WI issued this special weather statement at May 25, 2021, 9:01 PM CDT for Allamakee County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 9:01 PM CDT (02:01 UTC)
Expired
May 25, 2021, 9:30 PM CDT
In force
29 min
Issued by
NWS La Crosse, WI

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 49 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS83 KARX 260201
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
901 PM CDT Tue May 25 2021

IAZ010-011-260230-
Winneshiek-Allamakee-
901 PM CDT Tue May 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLAMAKEE AND
NORTHEASTERN WINNESHIEK COUNTIES...

At 900 PM CDT, a strong thunderstorm was located 10 miles northeast
of Decorah, moving east at 45 mph.

Wind gusts up to 45 mph and half inch hail are possible with this 
storm.

Locations impacted include...
Waukon, Lansing, New Albin, Hanover, County Roads A 26 And X 6 A,
State Road 9 And County X 20, Highlandville, Quandahl, Glenwood
Church, Red Barn Campground, Churchtown, Sattre, Village Creek and
Dorchester.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4327 9168 4350 9172 4350 9122 4348 9122
      4345 9123 4341 9120 4339 9120 4337 9122
      4335 9121 4332 9112
TIME...MOT...LOC 0200Z 256DEG 39KT 4339 9162 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 25, 7:00 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 25, 7:00 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
700 PM CDT Tue May 25 2021

.UPDATE...
Issued at 148 PM CDT Tue May 25 2021

** Re: storm potential this afternoon and eve **

This afternoon convective initiation continues to be somewhat murky.
Latest trends in the 18-19Z GOES satellite Day Cloud Distinction
show an area of very weak cumulus development in southeast MN and wc
WI near KONA /Winona/ and northeast. This is along the building SW-
NE CAPE pool of ~1500 J/KG all well out ahead of the surface
dryline/cold front in MN. Cumulus was building and partially
glaciating trying to initiate, but has trended down in the last 30
mins. This matches well with a weaker but steady- state deeper but
broad moisture convergence region extending from the ongoing
convective echo east of Medford, WI, to Winona MN to Mason City per
SPC mesoa page. Day Cloud Distinction also showing growing cumulus
along several frontal/near frontal boundaries across NW WI and
eastern MN...roughly I-35 in MN KAEL- KMSP-KDLH.

Wind shear across the area has increased with 0-6km bulk shear
~40kts or more north of I-90 per RAP and GOES derived cloud motion
winds. Thus, supercell modes will be favored, and with storm motion
45-90 degs to front, should see discrete cells for a period after
initiation.

With aforementioned deeper weak convergence north and just west of
La Crosse, would think lower-end storms could occur as capping is
minimal, but thinking is that this area would have a lower threat of
severe storms due to less sustained convergence. The cold front, now
located further west along the growing cumulus fine lines near I-35
will continue east and provide a late afternoon severe storm threat
in western WI, far southeastern MN /matches western edge of SPC SLGT
risk well/. Would think the frontal convergence and dewpoint
gradient will sharpen a bit in the coming hours, a bit steeper lapse
rates and more large scale lift with shortwave trough energy will
shift in. Overall, the frontal convergence is not super impressive
with broad rounded trough at the surface. This will impact storm
coverage.

Parameters marking the I-90 and north area well for large hail and
wind potential. Large hail parms suggest 2" hail possible there.
Hodographs per current 88Ds at KMPX/KARX are straight line from 0-
2km and RAP hodos still carry small curvature in the 0-1/0-3km
layer. SPC Mesoa Sig Tor Parameter ~1 north of I-90 which confirms a
lower, entry level tornado risk currently. This may grow to ~2 with
a bit of backing, should it occur, which is more likely north of I-
94 later. Thus, hail and wind threats seem on target for our
messaging. Further south of I-90 the shear decreases but is still
favorable for severe storms - just marginal supercellular -
multicellular more favored...early eve timing.

.SHORT TERM...(Wednesday and Friday)
Issued at 215 PM CDT Tue May 25 2021

WET THU/THU NIGHT: Another shortwave is progged to move due east
from the PAC NW tonight, spinning across the upper mississippi river
valley thu/thu night. Some ripples in the flow could kick out of the
trough over the desert SW, preceding the NW shortwave across the
region. 30-40 kt 850 mb jet to feed the system. The mix of
lift/moisture should lead to a broad expanse of rain. Little if any
instability to work with, so thunder threat looks limited at this
time. In addition, while the low level moisture transport noses into
the region, warm cloud depths only peak around 3500 m while sfc pws
top out around 1 1/4". Should see decent rainfall with 1/2 to 1" or
so, but potential for more than a good soaker (ie, flooding
concerns) looks low.

TEMPS: with the passage of the dry line/cold front tonight, colder
air starts to filter in from the north, with the main push of cold
air coming in Thu/Fri. Widespread rain/clouds will also work to keep
temps unseasonably cool. Highs still looking like they will struggle
into the 50s both those days - a marked contrast from recent days
when lows bottomed out in the 60s.

.LONG TERM...(Saturday through Tuesday)
Issued at 215 PM CDT Tue May 25 2021

The GFS and EC both favor shortwave upper level ridging come Friday,
quickly sliding east/flattening that ridge out with west-east
running shortwave across southern Canada. Uncertain whether that
shortwave will sparking any pcpn sat night/early sun. Not much qpf
in the models, and still have an exiting sfc high to contend with.

A better shot for rain could come on Memorial day with some
agreement between the GFS and EC with a piece of upper level energy
dropping out of southern Canada and across the region. The GFS
doubles up with advancing more shortwave energy into the area, out
of a trough over the desert SW. Likely a lingering sfc front will
come into play too. The EC leans more on a split flow type
evolution, keeping more of its qpf across the north and south. The
more robust GFS is widespread with its chances. Several of the EC
ensemble members mimic the GFS's take though, with bulk of the GEFS
members also siding toward good chances to get wet.

The cool temperatures will persist, although show some (meager)
warming as we push into the new work week. Could see a return to at
or above normal temps by the following weekend.

&&

.SHORT TERM...(Wednesday and Friday)
Issued at 215 PM CDT Tue May 25 2021

WET THU/THU NIGHT: Another shortwave is progged to move due east
from the PAC NW tonight, spinning across the upper mississippi river
valley thu/thu night. Some ripples in the flow could kick out of the
trough over the desert SW, preceding the NW shortwave across the
region. 30-40 kt 850 mb jet to feed the system. The mix of
lift/moisture should lead to a broad expanse of rain. Little if any
instability to work with, so thunder threat looks limited at this
time. In addition, while the low level moisture transport noses into
the region, warm cloud depths only peak around 3500 m while sfc pws
top out around 1 1/4". Should see decent rainfall with 1/2 to 1" or
so, but potential for more than a good soaker (ie, flooding
concerns) looks low.

TEMPS: with the passage of the dry line/cold front tonight, colder
air starts to filter in from the north, with the main push of cold
air coming in Thu/Fri. Widespread rain/clouds will also work to keep
temps unseasonably cool. Highs still looking like they will struggle
into the 50s both those days - a marked contrast from recent days
when lows bottomed out in the 60s.

.LONG TERM...(Saturday through Tuesday)
Issued at 215 PM CDT Tue May 25 2021

The GFS and EC both favor shortwave upper level ridging come Friday,
quickly sliding east/flattening that ridge out with west-east
running shortwave across southern Canada. Uncertain whether that
shortwave will sparking any pcpn sat night/early sun. Not much qpf
in the models, and still have an exiting sfc high to contend with.

A better shot for rain could come on Memorial day with some
agreement between the GFS and EC with a piece of upper level energy
dropping out of southern Canada and across the region. The GFS
doubles up with advancing more shortwave energy into the area, out
of a trough over the desert SW. Likely a lingering sfc front will
come into play too. The EC leans more on a split flow type
evolution, keeping more of its qpf across the north and south. The
more robust GFS is widespread with its chances. Several of the EC
ensemble members mimic the GFS's take though, with bulk of the GEFS
members also siding toward good chances to get wet.

The cool temperatures will persist, although show some (meager)
warming as we push into the new work week. Could see a return to at
or above normal temps by the following weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 656 PM CDT Tue May 25 2021

Thunderstorms have pushed to the northeast of the TAF sites,
however additional storms are building over north central Iowa and
trying to build northeast. For now, will not mention storms at
KLSE. Southwest winds 15kts will veer to the west 5 to
15kts...becoming northwest and increasing Wednesday during the
morning with gusts 20 to 25kts at KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Baumgardt
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Zapotocny
Hazardous weather outlook, May 25, 1:24 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
124 PM CDT Tue May 25 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-261000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
124 PM CDT Tue May 25 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms late this afternoon into the evening. A few
could be severe, mostly between 4 and 10 pm and generally along
and north of Interstate 90. Large hail and damaging winds are the
main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms could occur Wednesday night through Thursday
night. Organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, May 25, 6:59 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     ARCADIA                 44.25N 91.49W
05/25/2021                   TREMPEALEAU        WI   EMERGENCY MNGR

            SEVERAL LIGHT POLES AT SPEEDWAY BLOWN DOWN. ABOUT A DOZEN
            TREES DOWN IN MEMORIAL PARK AND OTHER TREES BLOWN DOWN IN
            THE DOWNTOWN AREA. ONE MOBILE HOME WAS BLOWN OFF
            FOUNDATION ON NORTH SIDE OF TOWN. ESTIMATED STRAIGHT LINE
            WIND DAMAGE.

&&

SHEA
Local storm report, May 25, 7:03 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     4 S GRANTON             44.54N 90.46W
05/25/2021                   CLARK              WI   PUBLIC

&&
Local storm report, May 25, 7:10 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HEAVY RAIN       1 WNW BLACK RIVER FALLS 44.31N 90.87W
05/25/2021  M1.50 INCH       JACKSON            WI   TRAINED SPOTTER

&&
Special weather statement, May 25, 8:42 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
842 PM CDT Tue May 25 2021

IAZ010-260215-
Winneshiek-
842 PM CDT Tue May 25 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WINNESHIEK COUNTY...

At 842 PM CDT, a strong thunderstorm was located near Decorah, moving
east at 45 mph.

Wind gusts to 40 mph and half inch hail are possible with this storm.

This storm will be near...
  Decorah around 850 PM CDT.

Other locations impacted by this storm include Nordness,
Highlandville, Burr Oak, Glenwood Church, Bluffton, Chimney Rock
Campground, Locust, Sattre, State Road 9 And 245th Street and County
Roads W 14 And A 34.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4343 9208 4350 9161 4321 9161 4324 9208
TIME...MOT...LOC 0142Z 258DEG 41KT 4334 9188

Wetenkamp
Local storm report, May 25, 8:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
850 PM CDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     RIDGEWAY                43.30N 91.99W
05/25/2021  E50 MPH          WINNESHIEK         IA   TRAINED SPOTTER

            WIND GUSTS ESTIMATED BETWEEN 40 AND 60 MPH.
            DIME SIZED HAIL ALSO OCCURRED.

&&
Special weather statement, May 25, 9:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
901 PM CDT Tue May 25 2021

IAZ010-011-260230-
Winneshiek-Allamakee-
901 PM CDT Tue May 25 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLAMAKEE AND
NORTHEASTERN WINNESHIEK COUNTIES...

At 900 PM CDT, a strong thunderstorm was located 10 miles northeast
of Decorah, moving east at 45 mph.

Wind gusts up to 45 mph and half inch hail are possible with this
storm.

Locations impacted include...
Waukon, Lansing, New Albin, Hanover, County Roads A 26 And X 6 A,
State Road 9 And County X 20, Highlandville, Quandahl, Glenwood
Church, Red Barn Campground, Churchtown, Sattre, Village Creek and
Dorchester.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4327 9168 4350 9172 4350 9122 4348 9122
      4345 9123 4341 9120 4339 9120 4337 9122
      4335 9121 4332 9112
TIME...MOT...LOC 0200Z 256DEG 39KT 4339 9162

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:03 PM CDTSpecial Weather StatementARXMonroe42 min
May 25, 8:42 PM CDTSpecial Weather StatementARXWinneshiek33 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.